Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Denver/Boulder, CO

July 7, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 7, 2017, 4:57 PM MDT for Lincoln County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:57 PM MDT (22:57 UTC)
Expired
Jul 7, 2017, 5:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS55 KBOU 072257
SVRBOU
COC073-072345-
/O.NEW.KBOU.SV.W.0073.170707T2257Z-170707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
457 PM MDT FRI JUL 7 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in east central Colorado...

* Until 545 PM MDT

* At 456 PM MDT, a severe thunderstorm was located 5 miles east of
  Genoa, or 15 miles east of Limon, moving east at 10 mph.

  HAZARD...Golf ball size hail, 1 mile east of Genoa. 

  SOURCE...Law enforcement. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Limon, Hugo and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Denver Colorado.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 10372 3921 10372 3938 10367 3939 10330
      3898 10343
TIME...MOT...LOC 2256Z 266DEG 11KT 3929 10339 

HAIL...1.75IN
WIND...60MPH
 
$$

COOPER
2 follow-up statements
073 
WWUS55 KBOU 072333
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
533 PM MDT FRI JUL 7 2017

COC073-072345-
/O.CON.KBOU.SV.W.0073.000000T0000Z-170707T2345Z/
Lincoln CO-
533 PM MDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 532 PM MDT, a severe thunderstorm was located over Arriba, or 9
miles west of Flagler, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Limon and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Denver Colorado.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3919 10372 3921 10372 3938 10367 3939 10330
      3917 10337
TIME...MOT...LOC 2332Z 266DEG 11KT 3930 10325 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
199 
WWUS55 KBOU 072347
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
547 PM MDT FRI JUL 7 2017

COC073-072355-
/O.EXP.KBOU.SV.W.0073.000000T0000Z-170707T2345Z/
Lincoln CO-
547 PM MDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the area.  However, hail up to nickel size, gusty winds 
to 50 mph and heavy rain can still be expected with this 
thunderstorm.  Minor flooding of small creeks and streams may also 
occur.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 3919 10372 3921 10372 3938 10367 3939 10330
      3917 10337
TIME...MOT...LOC 2345Z 266DEG 11KT 3929 10339 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:06 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 7, 3:06 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM MDT Fri Jul 7 2017

The upper level ridge that is in place over the Great Basin has
shifted westward enough to allow for a few perturbations to move
into NE Colorado. Increased moisture from earlier today has
allowed for better instability and cooler temperatures on the
plains for this afternoon. Satellites show a jet streak over NE
Colorado that will help with lift for convection development. Deep
layer shear values in the 35 to 40 range will allow for the
formation of stronger storms. Models show the erosion of morning
capping to occur between 20 and 22z with CAPE values in the 1500
J/kg range. PW values have increased after the push of moisture
with values above 1 inch east of Denver. This will bring a chance
of brief heavy rain along with hail and gusty winds to 50 mph with
afternoon convection. This evening storms will dissipate with
increasing stability as seen on QG fields with mild temperatures
in the upper 50s to lower 60s overnight.

For Saturday moisture will stay elevated...however, mid level
warming will allow for a more stable atm on the plains. QG ascent
will also be more stable for the lower elevations so only expect
a slight chance of storms. Conditions will be more favorable for
the higher terrain and Palmer Divide areas where storms could
bring gusty winds, small hail and lightning by Saturday afternoon.
Temperatures will still be slightly above average with highs in
the upper 80s to lower 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM MDT Fri Jul 7 2017

Upper level ridge will drift eastward through the middle of the
week, then redevelop westward late in the week as a shortwave
moves past it into eastern Canada and a strong trough off the
northwest coast builds heights over the west. There is pretty good
agreement through Tuesday, then some disagreement about how the
ridge reforms. Latest GFS extends it straight west with a center
not far from Colorado, which would reduce the moisture again.
ECMWF has a weakness in the ridge allowing better moisture to seep
northward over the Rockies.

Sunday will likely see the least convection as temperatures will
have warmed aloft with relatively dry air beneath. Probably still
enough moisture and instability for isolated storms, mainly over
the mountains. For Monday and Tuesday, there should be a bit more
moisture but temperatures should stay hot and the storm coverage
should still be pretty limited. There could be more dry lightning
these days. For Wednesday through Friday there is more uncertainty
as conditions could remain similar to the early part of the week
with just enough moisture for a few storms, or turning
wetter with some modest cooling if the ridge redevelops northwest
of Colorado. Model blend is fine with some cooling, slight chances
of storms on the plains and higher PoPs in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 306 PM MDT Fri Jul 7 2017

Thunderstorms will continue to be the main impact to area
terminals with gusty and variable winds between 21z and 02z.
Storm motion will be from the NW to SE with main hazards being
gusts up to 45 mph and a brief shower along with lightning.
Outside of thunderstorms winds will transition to the south then
SW by 06z with winds dropping between 6 and 12kts.

&&

.FIRE WEATHER...
Issued at 306 PM MDT Fri Jul 7 2017

Slightly cooler with higher RH then previous days with increased
storm coverage this evening. Storms will help with fire danger
concerns with increased potential of a wetting rainfall.
Temperatures will stay mild overnight with moisture hanging
around through Saturday. Another warm day tomorrow with lower
storm coverage for the plains.

Sunday through Tuesday will be another hot and dry period with
isolated thunderstorm activity. There may be enough increase in
moisture to lead to more dry lightning in this period. There is no
particular focus apparent at this time, but we should expect at
least a continuation of isolated dry lightning. There are
conflicting signals about whether we will stay hot and dry or
have increased moisture later in the week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
FIRE WEATHER...Bowen/Gimmestad
Hazardous weather outlook, Jul 7, 10:58 AM MDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1058 AM MDT Fri Jul 7 2017

COZ030>051-081700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1058 AM MDT Fri Jul 7 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Chances for thunderstorms will increase this afternoon and
evening. Storms are first expected to develop over the mountains
and foothills by early afternoon, and then begin moving eastward
by the late afternoon and early evening. Further east on the
plains conditions will be more ripe for severe storms that could
produce hail up to 1.5 inches in diameter and a quick inch of rain
in 20 to 30 minutes. All storms today will produce strong and
gusty outflow winds, with peak gusts reaching 35 to 55 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a lingering chance of thunderstorms mainly over and
near the Front Range mountains on Saturday. For Sunday and
Monday, expect a return to hot and mostly dry conditions beneath a
strong ridge of high pressure. This ridge is expected to move
east of Colorado on Tuesday causing a shift to a moist southwest
flow aloft. This will result in a gradual increase in shower and
thunderstorm activity across the region through Thursday. Most of
this activity will start out in the high country, then by
Thursday, the plains could see scattered storms, a few of which
could produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Bowen/Gimmestad

In the hours before

Local storm report, Jul 7, 4:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             S GENOA                 39.28N 103.50W
07/07/2017  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

RKOOPMEI
Local storm report, Jul 7, 4:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
456 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             S GENOA                 39.28N 103.50W
07/07/2017  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

0449 PM     HAIL             1 E GENOA               39.28N 103.48W
07/07/2017  M1.75 INCH       LINCOLN            CO   LAW ENFORCEMENT

&&

RKOOPMEI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:19 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
Jul 7, 4:51 PM MDTAreal Flood AdvisoryBOUElbert, Lincoln84 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.